Medical experts: Rash could develop at injection site of Moderna COVID-19 vaccine

Medical experts are making the public aware of a skin irritation that may develop in some people days after receiving a Moderna coronavirus vaccine.

News 12 Staff

Mar 10, 2021, 10:49 PM

Updated 1,189 days ago

Share:

Medical experts are making the public aware of a skin irritation that may develop in some people days after receiving a Moderna coronavirus vaccine.
Doctors say the skin reaction is not the typical redness that's seen right after getting vaccinated, but a delayed irritation that develops about eight to 10 days after receiving a Moderna shot.
They explain that some immune system cells that have been stimulated go into the area of vaccination and cause some swelling and some inflammation.
The different types of skin rashes, which were published in the New England Journal of Medicine, were noted by researchers at Massachusetts General Hospital when patients developed a rash.
Dr. Amesh Adalja, an infectious disease expert, says the number of cases is very small. He says out of 100 people who get a Moderna shot, less than 1% develop a skin reaction of this type.
"If somebody develops this reaction, there's no reason to panic. All you should do keep an eye on it, use over-the-counter medication, talk to your doctor if you're more concerned," Adalja advises.
Doctors say on average the rash goes away within a week. Besides being unsightly, experts say the skin irritation shouldn't prevent an individual from getting their second Moderna dose to become fully vaccinated against COVID-19.


More from News 12